How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29992
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
14008320
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

Why would my dog vomit bright red blood alot of it

This answer was rated:

Why would my dog vomit bright red blood alot of it?
Hello,
I am sorry to hear about this concern:
My primary concerns for multiple vomiting episodes include:
- Dietary indiscretion (eating something you do not know about)
- Stomach or intestinal foreign body
- Something that was given to them (new dog food, new treat, human food)
- Intestinal parasitism (not just the worms, but the microscopic bugs like Giardia and Coccidia). They can cause vomiting also, not just diarrhea
- Toxin exposure would be less likely, unless you have reason to suspect exposure to a chemical.
- Less commonly, endocrine disease like Addison’s (where the body produces insufficient steroids from the adrenal glands)
- Generally, in older pets, I am also concerned about organ disease or failure (liver, kidneys) and cancer.

Bright blood to already be in the vomit suggests bad ulceration in the stomach from whatever injury has occurred. It could still be anything from toxin exposure to a foreign body.

So, absolutely, worth getting into a vet today.
Your vet may recommend some abdominal x-rays, and possibly, a basic blood test for an overall health assessment. They will be able to give some good supportive care.

Hope that info helps
Good Luck
Dr. Andy
Customer: replied 7 years ago.
the vomit was all bright red blood not just specks of blood
Yes.
That could even represent toxin exposure which is causing a bleeding/clotting problem.
The most common cause for that is exposure to rat/mouse killer.
It could still be a foreign body.

Got to get into an ER for evaluation.
Unfortunately, we do not have the luxury of a wait and see approach.
Customer: replied 7 years ago.
We took him to vet yesterday. They said that could be the cause. We can not figure out how he could have eaten poison. He is always with a family member. They said it could be cancer what do you think? what other symtons would he have in either case. He is 11 years old and he is a Yorkie. thank-you for what ever info you can give me.
Yes, cancer is possible.
X-rays, or better yet, an abdominal ultrasound would be very helpful.
If they thought poison exposure was possible, Vitamin K should be started.
http://www.petplace.com/drug-library/vitamin-k1-veta-k1/page1.aspx

But, I agree, I am more worried about other causes.
If a blood test was not performed, that must be done today. It would possibly indicate changes in liver enzymes and kidney values, as well as, tell us if too much blood has been lost to cause anemia.

Dr. Andy

In addition, request a medication called Sucralfate (carafate). It acts as a liquid bandaid for any ulcers in the stomach.

Customer: replied 7 years ago.
they did blood work, stated him on vitamin k and gave him an antibiotic. they told us not to leave him alone, and to keep him calm. He seems to be sleing alot. has not vommited since yesterday. I know without actually examing him you can not knoe exatly what is wrong. I must leave him with my 2 kids tommorrow. Do you think he may be in danger of dying. I would hate for something to happen while I am away my kids would devistated. Are there any other sytmptons I should look for to know what has caused this. please tell me.
Vomiting more, refusing to eat, bloody (red) diarrhea, abdominal pain, and heavy panting.

If cancer, unfortunately, he could pass away.

To help calm the stomach, you can give Pepcid A.C. Get the "10mg" tablets and give a 1/4 tablet twice a day.

I would strongly recommend you ask your vet for the sucralfate. If you get it, just make sure to give it at least 30minutes to 1 hour before the Pepcid.

Dr. Andy
Dr. Andy and 2 other Dog Veterinary Specialists are ready to help you